Drug-induced parkinsonism is caused by an offending drug and should resolve after the causative agent has been withdrawn. However, in a number of patients, symptoms persist or may even worsen over time, suggesting the development of concomitant Parkinson's disease. The prevalence estimates of Parkinson's disease after neuroleptic exposure are unexpectedly high, suggesting a causal relationship. We critically review available literature in this regard, and some pathophysiological hypotheses that might explain such a relationship are suggested. Some patients may have an undetermined genetic susceptibility to parkinsonism. We speculate that the possible neurotoxic effect of neuroleptics exerted on a susceptible dopaminergic system would lead over the long-term to a self-fostering, progressive process. Knowledge gaps and future perspectives are discussed.
Keywords: Parkinson's disease; anti-pychotics; drug-induced parkinsonism; neuroleptics; pathophysiology.
© 2015 International Parkinson and Movement Disorder Society.